Hail, Harper
- When
- April 17, 5:25 PM CST to 5:26 PM CST
- Where
- Harper County, 2.07 mi S of Anthony
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.120, -98.030
Several storms that produced large hail and damaging winds moved across the southern sections of the state. Two very weak landspouts were also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Several storms that produced large hail and damaging winds moved across the southern sections of the state. Two very weak landspouts were also reported. Also, very heavy rains with many locations across the southern half of Kansas reporting rainfall amounts well in excess of 2 inches over the previous 24 hours. The highest amounts greater than 3 inches were listed individually.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 17, 2:36 PM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 336 PM CDT Wed Apr 17 2019 .MESOSCALE DISCUSSION... Issued at 322 PM CDT Wed Apr 17 2019 There is a trough moving through the Plains with its southern extent moving into the Panhandles. A frontal boundary is slowly making its way southeast and is currently stretched from near Amarillo to Pratt to Hutchinson to Salina. Dewpoints have increased to the upper 50s to lower 60s across south central and southeast Kansas this afternoon with even higher values into Oklahoma thanks to decent moisture transport. There is a dryline associated with this system that is currently through the Texas Panhandle and into west central Texas. Convective initiation has begun at this intersection point in the Texas Panhandle within the past couple of hours. It is developing northeast along that boundary. The expectation is that this will continue through the next few hours. Discrete cells would likely develop across south central/southeast Kansas as the instability increases. Mid level clouds have slightly hampered destabilization with model soundings showing a weak cap in place. Currently there appears to be 2000 J/kg of MUCAPE with still decent CIN and 30-40kts of effective bulk shear. Low and mid level lapse rates of 7-8.5 support large hail potential at least initially especially with increasing instability. The boundary is expected to fill in leading to a more linear storm mode which would decrease the large hail potential and become more of wind threat. Development is anticipated in the next few hours in Kansas. The Storm Prediction Center has issued a mesoscale discussion with a watch likely in the next couple of hours. Please see their discussion if you would like additional information. -Pearce && .SHORT TERM...(This evening through Saturday night) Issued at 322 PM CDT Wed Apr 17 2019 The main focus in the short term is the potential for severe thunderstorms beginning late this afternoon/early evening in south central and southeast Kansas. As the afternoon progresses, forcing for ascent and instability are expected to continue increasing as the cap erodes along and ahead of the cold front. Thus, expect convective initiation to increase in coverage across northern Texas, western Oklahoma, and into south central Kansas over the next few hours. Mesoanalysis and latest CAMs suggest that the timing from the previous forecast still looks good, with discrete cells beginning to form sometime near 23-00z and increasing in coverage for a few hours after that. The primary threat, at least in in initial development this evening, will be the potential for large hail and damaging winds. See the Mesoscale Discussion above for more details. After midnight and into the early morning hours tomorrow, the threat for severe storms will be winding down in south central Kansas as the axis of greatest low level moisture flux convergence and CAPE shifts into southeast Kansas. By this time, the primary storm mode should transition to become more linear. Bulk shear will still be plentiful with models suggesting values in excess of 60kts in spots. However, with bulk shear vectors oriented parallel to the frontal boundary and a more linear storm mode, thinking damaging wind will be the primary threat overnight in southeast Kansas though storms early in this period do have the potential to produce large hail as well. Localized flooding from heavy rain will remain a possibility behind the front overnight in south central Kansas with the flooding threat slowly transitioning to southeast Kansas during the early morning hours. By mid-morning, the front and associated low pressure will have moved well east of the area and rain chances will come to an end in southeast Kansas. Elsewhere tomorrow, as the upper trough digs across the Plains and Mississippi Valley, diurnal showers will be possible in central and south central Kansas. A few rumbles of thunder cannot be ruled out with some weak instability present during the afternoon, but not expecting any severe storms with this activity. Otherwise, expect cooler temperatures than were observed today, though they will be close to normal for the time of year. Overnight tomorrow night, the deep upper trough axis will make its way east of mid-America and much drier air will allow for clear skies Friday as high pressure moves across the Southern Plains. By Saturday, a southerly wind regime will return to central, south central, and southeast Kansas and allow temperatures to warm up into the upper 70s to near 80 across the area, setting up for a nice start to the weekend. -Vaughan .LONG TERM...(Sunday through Wednesday) Issued at 322 PM CDT Wed Apr 17 2019 Heading into the first half of next week, a more unsettled patter will return to the area with several upper shortwaves bringing multiple chances of showers and thunderstorms throughout the period. The first of these looks to be Sunday afternoon-night and then again on Monday evening-Tuesday, bringing chances of showers and thunderstorms. Though some stronger storms cannot be ruled out, the chances for severe storms continues to look rather low at this time. Temperatures throughout this period will be right around normal for the time of year. Of note, by day 7 (Wednesday) there is quite a bit of disagreement amongst models regarding the timing of mid-week precip chances. This also could have a big impact on forecast temperatures (for example, the Canadian suggests highs in the 50s on Wednesday and holding on to precip much longer, while the quicker ECMWF pushes temperatures into the 70s). For now, have taken a "middle-of-the-road" approach and used a blended solution, but note some variation should be expected over the next several days as confidence in this period is rather low at this point. -Vaughan && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1258 PM CDT Wed Apr 17 2019 Storm initiation and convection will be the main concerns for this forecast period for KHUT, KICT and KCNU. A cold front is on a southward track through central Kansas. Convective initiation is expected along and near this front in the latter part of the afternoon and evening. Timing of the initiation or vicinity wording is very similar to the previous issuance. Tempo groups of TSRA have been added to account for the increasing confidence/potential for thunderstorms to impact those sites. The exact timing may need to be adjusted with amendments or the next issuance depending on observational data. Heavy rain and lower ceilings will drop the category to MVFR even possibly IFR for a window of time. Vicinity showers may occur for KGBD and KSLN thus this was inserted, but the better chances are further south as discussed. Chanute will be the only site to have potential thunderstorms until near 12Z. Otherwise the activity should move east by even 6Z. A quicker exit may occur. The cold front will result in a transition of the winds to the north which has already occurred in central Kansas. At the end of this forecast period, the winds are anticipated to increase for everywhere but KICT and KCNU. Sustained speeds of 15 to 20kts are anticipated with gusts up to 30kts. Please stay tuned for updates on this forecast. -Pearce && .FIRE WEATHER... Issued at 322 PM CDT Wed Apr 17 2019 With widespread rainfall expected this afternoon and overnight across south central and southeast Kansas, fire weather concerns over the next few days will be minimal. Heading into Saturday, temperatures will warm back up but recent rainfall should prevent any major fire weather concerns. Additional rainfall chances next week will keep fire danger in check through at least mid-week. -Vaughan && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 49 66 42 68 / 80 20 10 0 Hutchinson 48 65 40 68 / 60 20 10 0 Newton 47 64 40 66 / 70 20 10 0 ElDorado 49 65 41 66 / 80 20 10 0 Winfield-KWLD 50 66 42 67 / 80 20 10 0 Russell 43 65 39 69 / 10 30 0 0 Great Bend 44 65 38 69 / 20 30 0 0 Salina 47 65 40 68 / 20 30 10 0 McPherson 47 65 39 67 / 50 20 10 0 Coffeyville 51 65 43 67 / 90 30 10 0 Chanute 50 64 43 66 / 80 20 10 0 Iola 50 63 42 65 / 80 20 10 0 Parsons-KPPF 51 64 43 66 / 80 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...VJP SHORT TERM...TAV LONG TERM...TAV AVIATION...VJP FIRE WEATHER...TAV
Hazardous Weather Outlook National Weather Service Wichita KS 452 PM CDT Wed Apr 17 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 452 PM CDT Wed Apr 17 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms are likely this evening and tonight across south central and southeast Kansas. Some of these storms are expected to be strong to severe. The main threats will be large hail up to golf ball size and damaging wind gusts to 65 mph. See the latest Severe Thunderstorm Watch for details. Locally heavy rainfall will also occur this evening across south central and southeast Kansas which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances for strong to severe thunderstorms may linger in southeast Kansas early Thursday morning, but should end by mid-morning. A few isolated thunderstorms are possible in central Kansas Thursday afternoon, but are not expected to be strong or severe. Periodic chances for thunderstorms will return to the forecast Easter Sunday afternoon through early next week. A few strong storms will be possible though the risk for organized severe weather appears low for now. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this evening across south central and southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
408 PM CDT WED APR 17 2019
KSZ070-071-172200-
Greenwood KS-Woodson KS-
408 PM CDT WED APR 17 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
East central Greenwood County in southeastern Kansas...
Northwestern Woodson County in southeastern Kansas...
* Until 500 PM CDT.
* At 406 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles east of Eureka...moving
northeast at 30 mph.
Hail up to the size of nickels will be possible with this storm.
* Locations impacted include...
Virgil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3793 9583 3775 9615 3781 9624 3792 9617
3815 9596 3804 9596 3804 9567
TIME...MOT...LOC 2108Z 223DEG 25KT 3784 9615
BUTLERSpecial Weather Statement
National Weather Service Wichita KS
607 PM CDT WED APR 17 2019
KSZ091-172330-
Harper KS-
607 PM CDT WED APR 17 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Harper County in south central Kansas...
* Until 630 PM CDT.
* At 603 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles northwest of Manchester, or
10 miles southwest of Anthony...moving northeast at 45 mph.
Hail up to the size of nickels will be possible with this storm.
* Locations impacted include...
Anthony, Harper, Danville, Waldron, Freeport and Runnymede.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
LAT...LON 3700 9830 3704 9831 3739 9805 3738 9795
3732 9780 3721 9780 3700 9805
TIME...MOT...LOC 2305Z 218DEG 37KT 3705 9817
BUTLERThe Vance AFB radar (KVNX), 43 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
19 hail, 4 heavy rain, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
A very weak landspout from a non-supercell storm touched down and lingered for 4 minutes over open country.
Report was provided by KAKE Television.
Report relayed via KAKE television.
Reported on the east side of town.
Report via Twitter.
Relayed from KAKE television.
One inch hail was covering the ground.
Very brief and weak landspout from a non-rotating supercell touched down in open country. It lasted less than one minute and shorter than one quarter mile.
Dime sized hail covering the ground.
The ground had about 10 percent coverage.
The ground was 100 percent covered.
Pic was sent to EM.
The quarter sized hail lasted for a few minutes.
Report came in via Facebook.
This is a measured wind gust.
Winds were estimated between 60 and 70 mph.
Overnight rainfall amount.
This is a 24 hour rainfall amount.
This is a 24 hour rainfall amount.
This is a 24 hour rainfall amount.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816808, 816809, 816810, 808179, 816811, 816812, 816813, 816814, 816815, 816816, 816817, 816818, 816819, 808180, 816820, 816821, 816822, 816823, 816824, 816825, 816826, 816831, 816832, 816827, 816828, 816829, 816830.